After responding to five heroin overdoses in nearly three weeks, Clallam County Fire District 3 and local law enforcement are shocked and frightened by what they see happening.
“These kids have no idea what they’re doing,” Sequim Police Sgt. Sean Madison said of the alarming number of young people shooting up black tar heroin in the Sequim area. “Your friend will die.”
“And you’ll watch him die,” added Ben Andrews, assistant fire chief of Clallam County Fire District 3.
All five patients, including a 16- and 17-year-old, were saved from potential death, often after their own friends performed CPR at the instruction of dispatchers while waiting for emergency responders to arrive.
The incidents occurred on July 27 and Aug. 10, 16, 17 and 19.
“If they hadn’t been with someone willing to call 9-1-1 or perform CPR until we arrived, I am certain all four would be dead today,” Andrews said Aug. 18, a day before the fifth overdose.
The Aug. 19 overdose involved a 60-year-old man who was barely breathing. The two other patients were in their 20s, officials said.
Medical Safety Officer Bryan Swanberg said a heroin overdose can start just moments after injecting the drug, first shutting down the respiratory system, then, within minutes, all other bodily systems. It is vital to get help immediately because once brain damage occurs from oxygen deprivation, nothing can revive the patient, he said.
Andrews is concerned that the next victim might be alone or hesitant to call 9-1-1 when the need arises.
Madison said police have noticed an uptick in the presence of heroin in the area over the past year or so. He hasn’t seen cocaine in years. He hasn’t seen methamphetamine in months. But he sees heroin all the time.
“It’s quite frightening,” he said.
Police believe the increase in heroin use is the result of a decline in the availability of opiate narcotic painkillers like OxyContin. Also, many of the painkillers that used to be crushed up and ingested or inhaled by drug abusers now are made in liquid capsule form.
Following the laws of supply and demand, those looking for an opiate high who couldn’t afford or find prescription painkillers turned to black tar heroin, Madison said.
The cost of heroin, which on the West Coast almost always is black tar heroin from Mexico, is half what it was in the 1990s, he said.
Users normally will begin by smoking the drug until that’s no longer enough to feed their addiction, which impacts the natural release of endorphins in the brain and causes withdrawal symptoms when the drug is taken away. At that point they turn to injecting the drug intravenously, which is a whole different ball game, Madison said.
“They don’t know what they’re getting and they’re putting it directly into their bloodstream,” Swanberg said.
Madison said when it comes to heroin use, getting in trouble with police should be the least of a user’s worries.
“This addiction will kill you,” he said. In almost all the fatal overdoses he’s investigated in his career, the needle is still in the arm of the victim, he said.
Andrews said people don’t know how fast an overdose can happen. In one of the incidents a subject injected heroin in a car, was driven from the Walmart parking lot and stopped breathing as they drove through the roundabout at the exit. The friend pulled over at Taco Time and called 9-1-1, he said.
Loeb said people should know that in drug overdose cases the person involved is treated as a patient, not a suspect.
Law enforcement always is called to the scene when CPR is administered and they already know about the drugs in town, Andrews said.
“We hope people see it’s more important to get help than the legal ramifications,” he said.
Swanberg said the focus of responders is to prevent death.
If there is a death, a homicide investigation will be conducted and charges could be pressed.
In Bellevue, a 20-year-old man is charged with homicide after allegedly selling heroin to a 19-year-old who was found dead of an opiate overdose May 4. Washington state law states a person who unlawfully delivers a controlled substance which subsequently is used by the person to whom it was delivered, resulting in the death of the user, is guilty of controlled substances homicide.
Swanberg said the fire district will work closely with Sequim High School to provide education on the dangers of heroin use, signs of use and calling for help in the event of an overdose.
Sequim School District Superintendent Bill Bentley said district officials hadn’t seen heroin use at schools and plan on gathering with emergency responders to learn more about the issue.
“As of now, these are all really recent occurrences that I think all the agencies involved are trying to sort out what the next best move would be,” he said. “But we’re going to start by trying to get people together and work to put together the best response that we can to this.”
Loeb said the magnitude of overdose calls recently is a surprise to everyone in a town the size of Sequim.
Reach Amanda Winters at email@example.com.